Alert archive / New York / River Flood Warnings in 2017

River Flood Warning 3, NWS Albany, NY

February 25, 2017Montgomery County, New York

NWS Albany, NY issued this river flood warning at Feb 25, 2017, 8:24 PM EST for Montgomery County, New York. It took effect at Feb 25, 2017, 8:58 PM EST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Feb 25, 2017, 8:24 PM EST (01:24 UTC)
In effect from
Feb 25, 2017, 8:58 PM EST
Expired
Feb 26, 2017, 5:36 AM EST
In force
9 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, NY

The radar

The Albany radar (KENX), 55 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Canajoharie Creek near Canajoharie (CNJN6).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01349150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

651 
WGUS41 KALY 260124
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
824 PM EST SAT FEB 25 2017

NYC057-261036-
/O.NEW.KALY.FL.W.0003.170226T0158Z-170226T1036Z/
/CNJN6.1.ER.170226T0158Z.170226T0300Z.170226T0436Z.NR/
824 PM EST SAT FEB 25 2017

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Canajoharie Creek Near Canajoharie.
* From this evening until late tonight.
* At 7 PM Saturday the stage was...6.6 feet.
* Flood stage is 8 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by  8 PM 
  Saturday and forecast to continue to rise to near 8.9 feet 
  around 10 PM Saturday. The river is forecast to fall below flood 
  stage after 11 PM Saturday.
* Impact...At 8 feet...The creek is out of its banks and floods 
  nearby properties.

&& 
 
                  Fld   Observed              Forecast
                                       1 am  7 am  1 pm  7 pm  1 am
Location         Stg   Stg  Day Time   Sun   Sun   Sun   Sun   Mon

Canajoharie Creek
  Canajoharie   8.0    6.6 Sat 08 PM   6.9   5.8   5.3   5.0      
 
&& 
 
LAT...LON 4283 7458 4297 7450 4298 7456 4288 7470
                                      

$$
1 follow-up statement
806 
WGUS81 KALY 260915
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
415 AM EST SUN FEB 26 2017

NYC057-260945-
/O.CAN.KALY.FL.W.0003.000000T0000Z-170226T1036Z/
/CNJN6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM EST SUN FEB 26 2017

The Flood Warning is cancelled for
  The Canajoharie Creek Near Canajoharie.
* At 3 AM Sunday the stage was 7.2 feet and falling.
* Flood stage is 8.0 feet.
* Impact...At 8.0 feet...The creek is out of its banks and floods 
  nearby properties.

&& 
 
                  Fld   Observed              Forecast
                                       7 am  1 pm  7 pm  1 am 
Location         Stg   Stg  Day Time   Sun   Sun   Sun   Mon   

Canajoharie Creek
  Canajoharie   8.0    7.2 Sun 04 AM   5.9   4.9   4.3   3.8      
 
&& 
 
LAT...LON 4283 7458 4297 7450 4298 7456 4288 7470
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Feb 25, 7:19 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 25, 7:19 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Albany NY
719 PM EST Sat Feb 25 2017

.SYNOPSIS...
A strong cold front will bring heavy rain showers, scattered
thunderstorms and gusty winds to the region through this
evening. Much colder air will filter into the area with some
light accumulating snowfall especially over the higher terrain
tonight, as blustery and cold conditions finish the weekend with
temperatures more typical of late February.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A Flood Watch remains in effect for the western Mohawk Valley,
the upper Hudson, the southern Adirondacks, Lake George Saratoga
region and southern Vermont from today through Sunday. See
the Hydrology section for details...

Severe Thunderstorm Watch 40 has been canceled as severe
thunderstorms have exited...

Wind advisory issued from Schoharie County through the Capital
Region for wind gusts up to 50 MPH this evening in the mixed
precipitation and thunder...

Rainfall has been locally heavy in the storms and there are
still concerns about the combined heavy rain and snow melt. The
flood watch remains in effect and will be watching trends in
river levels closely.

Precipitation behind the front is changing to mixed
precipitation with thunder in the western Mohawk Valley,
southern Adirondacks, Schoharie Valley, Helderbergs and eastern
Catskills. Thundersnow is being reported above 1000 feet. Near
zero visibilities reported in areas seeing all snow.  Upper
dynamics strengthening and going negative tilt, aiding in the
column cooling changing the rain to a burst of heavy
snow/thundersnow.

Back edge of the precipitation in central NY and eastern
Catskills, making steady progress east. So, much of the heaviest
precipitation should end in eastern NY by midnight but end in
southern VT, the Berkshires and NW CT shortly after midnight.
Scattered shower/snow shower activity continues through daybreak
most areas, though.

Parts of the southern Adirondacks, eastern catskills, southern
Green Mountains and northern Berkshires should see 2-4 inches
while valley areas could see some dustings. Precipitation will
decrease in coverage after midnight to just scattered snow
showers.  Lows in the 20s to lower/mid 30s.

Thanks to everyone for all the severe weather, flood, snow and
thundersnow reports. They are always helpful and very much
appreciated.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Deep cold advection Sunday with lake effect snow showers
extending into the western Mohawk Valley, southern Adirondacks
and Schoharie Valley. Northwest winds will be quite gusty but
indications are that wind gusts most likely below advisory
criteria but this will be reevaluated tonight with new guidance
and trends in data. Highs Sunday in the near 40 to mid 40s but
lower 30s northern areas.

Flat upper ridging builds into our region Monday and boundary
layer temperatures are expected to warm. A small piece of upper
energy tracks just south of our region but very little moisture
to work with. Boundary layer flow turns to southwest and
downslope, also suggesting any light precipitation should have
some low level dry air to overcome, again limiting chances for
precipitation. Intervals of clouds and sun along with
downsloping, occasionally gusty winds should help temperatures
reach the lower 50s. Some 40s expected in northern areas and mid
50s southern areas.

Another upper impulse with stronger warm advection affects our
region Tuesday with at least scattered showers. More clouds and
better coverage of showers will prevent surface temperatures
from warming as much as they could with the boundary layer
temperatures warming as much as is expected. Highs Tuesday in
the 40s to lower 50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
An active weather pattern with large temperature fluctuations is
expected through the long term period, with temperatures trending to
below to potentially well below normal by next weekend.

For Tuesday night-Wednesday night, a frontal zone with multiple
waves of low pressure is expected to approach from the Great Lakes
region. An initial surge of warm advection should bring some
precipitation to the region Tuesday night, and could start as snow
or a wintry mix across at least northern areas, if not slightly
further south, before changing to plain rain by Wednesday morning.

A stronger low is expected to develop along this front and track
into the Great Lakes region later Wednesday into Wednesday night.
Expect additional periods of rain and drizzle during this time.
Depending on the ultimate strength and track of this low, there
could even be some embedded convection with the system's cold front
sometime Wed night.

The low should strengthen and track into southeast Canada Thursday.
Again, depending on its ultimate strength, strong winds may buffet
the region Thursday, perhaps well reaching advisory levels for some
areas.

Another weaker system is expected to track south of the region
Friday, possibly bringing some light snow or snow showers to at
least southern areas.

Temperatures will be above normal through at least Wednesday night,
with highs in the 40s and 50s, and lows mainly in the upper 30s to
mid 40s, although some lower 30s are possible Tuesday evening across
northern areas before rising through the night.

For Thursday-Friday, more seasonable temperatures are expected, with
highs mainly in the 30s and 40s Thursday, and 20s to mid 30s Friday.
Temps may actually fall through the day on Thursday.

By next Saturday, even colder air is expected to spread into the
region. Expect highs in the teens and 20s, except possibly for some
lower 30s across the mid Hudson Valley, with overnight lows mainly
in the single digits and teens. Brisk winds could lead to wind
chills dropping into the -10 to -20 range across the southern
Adirondacks.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A strong cold front has moved east of the TAF sites, but as a
low pressure system develops along the front, a period of
moderate precipitation will linger through around 02Z/Sun. As
colder air moves in, some of the rain will likely mix with or
change to snow before ending.

Also, occasional thunder will continue during this time.

Flight conditions will generally range from MVFR to IFR through
02Z/Sun, with gradual improvements to VFR expected to return by
around 04Z-05Z.

Mainly VFR conditions should then prevail through 00Z/Mon.

West to northwest winds in the wake of the front will be
generally 8-14 KT, with some gusts of 20-30 KT possible into
Sunday.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Breezy NO SIG WX.
Monday Night: Low Operational Impact. Slight Chance of SHSN.
Tuesday: Moderate Operational Impact. Chance of SHRA...SHSN.
Tuesday Night: Moderate Operational Impact. Chance of RA.
Wednesday: High Operational Impact. Likely SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Windy With Gusts To 31.0 Chance of SHRA...SHSN.

&&

.HYDROLOGY...
Flood Watch in effect for the western Mohawk Valley, the upper
Hudson, the southern Adirondacks, Lake George Saratoga region and
southern Vermont from today through Sunday. Runoff will result
from a combination of snow melt over the past couple days and
heavy rainfall this afternoon into this evening.

At this time minor flooding occurring in parts of the western
Mohawk Valley. Additional flooding of some main stem rivers is
expected, including the upper Mohawk, smaller rivers/streams in
areas with significant snow depth in the southern Adirondacks
and southern Green Mountains of Vermont, and possibly even
portions of the upper Hudson basin. There remains the potential
for flooding for areas south of the watch, but confidence is
much lower with less rainfall and snowmelt expected. So will
continue to mention the threat in the HWO for possible expansion
of the watch if conditions warrant.

A quick moving, strong cold front is expected to bring a period
of moderate to heavy rainfall through this evening. Total
rainfall forecast of around a half an inch to around 1.25 inches
is forecast through tonight, with the lowest amounts in the
Mid Hudson Valley and Northwest Connecticut, and the highest
amounts over the western/southern Adirondacks. The time frame
for greatest potential for flooding is during and after the cold
front passage due to heavy rain/snow melt combination and
subsequent runoff. The precipitation will change to snow quickly
behind the front especially over the mountains, which will slow
down the run-off tonight.

Drier and colder air will filter in behind the cold front for
Sunday, with some lake effect snow possible across the western
Adirondacks and western Mohawk Valley. Strong west to northwest
winds of 15 to 25 mph with strong gusts will also slow down the
runoff later in the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Daily record high temperatures set again at Albany with 70
degrees, and Glens Falls reached their daily and monthly records
today with 70 degrees.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until midnight EST tonight for NYZ047>052.
     Flood Watch through Sunday evening for NYZ032-033-038>043-
     082>084.
MA...None.
VT...Flood Watch through Sunday evening for VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...KL
AVIATION...KL/JPV
HYDROLOGY...NAS
CLIMATE...
Hazardous weather outlook, Feb 25, 7:33 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
733 PM EST Sat Feb 25 2017

CTZ001-013-MAZ001-025-NYZ053-054-058>061-063>066-261200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
733 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for the Eastern Catskills, mid
Hudson Valley, Taconics, northwestern Connecticut and western
Massachusetts.

.DAY ONE...Tonight.

Locally heavy snow will occur tonight with 2 to 4 inches of snow in
elevations above 1000 feet and some thunder and lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for post frontal gusty winds Sunday. Wind
Advisory headlines may eventually be needed in time, if confidence
increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038>043-082>084-VTZ013>015-261200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
733 PM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George Saratoga Region and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Locally heavy snow will occur tonight with 2 to 4 inches of snow
above 1000 feet and some thunder and lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is the potential for post frontal gusty winds Sunday. Wind
Advisory headlines may eventually be needed in time, if confidence
increases.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any reports of flooding to the
National Weather Service.

NYZ047>052-261200-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-
733 PM EST Sat Feb 25 2017

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for the Schoharie Valley and
Capital District.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Locally heavy snow will occur tonight above 1000 feet with 2 to 4
inches of snow and some thunder and lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for post frontal gusty winds continues Sunday. Wind
Advisory headlines may eventually be needed in time, if confidence
increases.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any reports of wind damage to the
National Weather Service.

In the hours before

Local storm report, Feb 25, 8:00 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
800 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     1 N BERKSHIRE           42.53N  73.19W
02/25/2017                   BERKSHIRE          MA   AMATEUR RADIO

            TREE ON CAR IN GREEN ACRES RT 8

&&

EVENT NUMBER ALY1702308

KSL
Local storm report, Feb 25, 8:02 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     1 N BERKSHIRE           42.52N  73.19W
02/25/2017                   BERKSHIRE          MA   AMATEUR RADIO

            TREES DOWN AT WHITNEYS FARM RT 8

&&

EVENT NUMBER ALY1702309

KSL
Local storm report, Feb 25, 8:07 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
807 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     ADAMS                   42.63N  73.12W
02/25/2017                   BERKSHIRE          MA   AMATEUR RADIO

            WIRES DOWN PARKING LOT

&&

EVENT NUMBER ALY1702310

KSL
Local storm report, Feb 25, 8:08 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
808 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     EGREMONT PLAIN          42.18N  73.41W
02/25/2017                   BERKSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN RT 41

&&

EVENT NUMBER ALY1702311

KSL
Local storm report, Feb 25, 8:10 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
810 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     OTIS                    42.20N  73.07W
02/25/2017                   BERKSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN RT 23

&&

EVENT NUMBER ALY1702312

KSL
Local storm report, Feb 25, 8:12 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
812 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     NEW MARLBOROUGH         42.12N  73.23W
02/25/2017                   BERKSHIRE          MA   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1702313

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 7:02 PM ESTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady, Washington3 hr
Feb 25, 8:52 PM ESTRiver Flood WarningALYHamilton16 hr
Feb 25, 9:11 PM ESTAreal Flood AdvisoryALYFulton, Herkimer, Montgomery3 hr
Feb 25, 9:46 PM ESTAreal Flood WarningALYFulton, Herkimer, Montgomery12 hr
Feb 26, 1:00 AM ESTRiver Flood WarningALYWashington12 hr
Feb 26, 8:29 AM ESTSpecial Weather StatementALYFulton31 min
Feb 26, 10:24 AM ESTSpecial Weather StatementALYSchoharie36 min
Feb 26, 2:34 PM ESTRiver Flood WarningALYAlbany, Rensselaer, Saratoga11 hr

Nearby

River Flood Warnings in New York, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.